Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 319, NWS Kansas City, MO

October 21, 2001Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 21, 2001, 4:39 PM CDT for Sullivan County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 21, 2001, 4:39 PM CDT (21:39 UTC)
Expired
Oct 21, 2001, 5:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sullivan County, MO

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 4:45 PM CDTHail 0.88Osgood, MO
Oct 21, 5:05 PM CDTHail 0.75Milan, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS53 KEAX 212140
SVRMCI
MOC211-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SUN OCT 21 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 530 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OSGOOD...OR ABOUT 12 MILES NORTHEAST OF
  TRENTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REGER AT 455 PM CDT
  MILAN AT 505 PM CDT
  BOYNTON AT 510 PM CDT
  GREEN CITY AT 525 PM CDT
  GREEN CASTLE AT 530 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL. FOR YOUR
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...
LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4037 9335 4004 9336 4005 9287 4036 9289

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 4:05 PM CDT, 34 minutes earlier.

Area forecast discussion, Oct 21, 4:05 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT SUN OCT 21 2001

FORECAST CONCERNS ARE CHANCES AND TIMING OF SHOWERS AND
THUNDERSTORMS.

ELEVATED THUNDERSTORMS HAVE DEVEOLOPED NORTH OF THE SURFACE FRONT.
PROFILERS INDICATE WARM AIR ADVECTION ABOVE THE 850MB LAYER
INITIATING THIS CONVECTION. STEEP LAPSE RATES AND COLD FREEZING
LEVELS ARE FAVORABLE FOR A FEW HAIL PRODUCING STORMS. THE LOW LEVEL
WIND FIELDS ARE FORECAST TO STRENGTHEN TONIGHT...SO COVERAGE OF
STORMS SHOULD INCREASE OVERNIGHT WITH BETTER COVERAGE IN NRN AND
NERN MO.

LOW LEVEL MOISTURE REMAINS IN THE AREA THROUGH AT LEAST MONDAY
NIGHT...SO CHANCE POPS SOUTH OF I-70 AND LIKEY POPS TO THE NORTH
SEEM REASONABLE. THERE SHOULD BE A BREAK IN THE PRECIP ON TUESDAY
AFTER THE PASSAGE OF A DECENT SHORTWAVE.

THE ARRIVAL OF A STRONG FRONT ON WEDNESDAY SHOULD WRING OUT
RAIN...BEFORE TEMPERATURES FALL SHARPLY FOR THE LAST HALF OF THE
WEEK.

.EAX...
.KS...NONE
.MO...NONE

KOCH

In the hours before

Special weather statement, Oct 21, 1:00 PM CDT, 3 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT OCT 21 2001

FORECAST: THUNDERSTORMS ARE A POSSIBILITY OVER EASTERN KANSAS AND
NORTHERN MISSOURI THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD
BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL...BUT SEVERE STORMS WILL
BE FEW AND FAR BETWEEN.

DISCUSSION: A STATIONARY FRONT HAS SETTLED ALONG INTERSTATE 70 THIS
AFTERNOON. MOIST UNSTABLE AIR TO THE SOUTH OF THIS FRONT MAY
GENERATE A FEW THUNDERSTORMS LATE THIS AFTERNOON...MAINLY SOUTH OF A
KANSAS CITY TO MOBERLY LINE. ADDITIONAL STORMS ARE POSSIBLE OVER
NORTHEAST KANSAS AND NORTHERN MISSOURI TONIGHT. ISOLATED LARGE HAIL
WILL BE THE PRIMARY THREAT FROM THESE STORMS.

OUTLOOK: LOW LEVEL MOISTURE IS EXPECTED TO REMAIN IN THE REGION
THROUGH WEDNESDAY. BOUTS SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FOR THROUGH WEDNESDAY...UNTIL A COLD FRONT BRINGS
COLDER...MORE STABLE CONDITIONS FOR THE END OF THE WEEK.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH
Local storm report, Oct 21, 4:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
421 PM CDT SUN OCT 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    4 W (P35)SPICKARD         MO   .75 INCH HAIL
10/21/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:07 PM CDTSevere Thunderstorm WarningEAXGrundy38 min
Oct 21, 5:27 PM CDTSevere Thunderstorm WarningEAXAdair48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.